I know someone else a couple posts down just asked about Celexa, but my concerns aren't the sexual problems but the WEIGHT GAIN. After all, if I gain weight I won't have to worry about sex because I won't let my husband see me naked. LOL!! I guess it is better to laugh than cry sometimes...
Anyway, I am depressed and have severe anxiety and I have the Celexa prescription all filled (have had it for 3 weeks now) but am scared to take it because I'm scared of gaining weight. What is the real story with this med and weight gain? Anyone know?
My doctor said weight gain is possible and if that starts to happen well just let her know... That would be too late! I have severe body image problems and have been anorexic in the past. I can't risk gaining some weight. And I'm not trying to be rude but please don't say "wouldn't you rather be happy on this med and a few lbs. heavier?" I hear that all the time and NO I would not! My life would be a living hell if I gained weight and my depression a million times worse.
Look in the anxiety forum, April 30: Lexapro and weight gain. This is a thread that I replied to about what my doc had told me about weight gain and Lexapro. The poster who replied after me had an interesting post about seratonin is used. (I would have cut and pasted but I wanted to get the question and replies in so I thought I'd be easier to look!!)
Maybe it can help you, I hope so. I do know people on SSRI's who haven't gained an ounce though!!
Everyone's metabolism is different, and if you don't gain weight on antidepressants you're a lucky SOB, but please don't assume that it can't happen to anyone else. I have gained 40 pounds, and countless numbers of other people have experienced much more dramatic gains. The pills do this by slowing down your metabolism, making you tired all the time so you can't exercise (and I don't mean a little tired, I mean dragging you ass exhausted) and they make some people crave carbohydrates like crazy. That sounds to me like they cause weight gain.
I've been on Celexa for 6 weeks now. I knew about the possible weight gain so I started upping my exercise and really watching my food intake from the get-go. I have actually lost weight since I started taking it. You couldn't tell that from my weight tracker because I had surgery last week and have gained a couple pounds back but that's to be expected I guess.
I just encourage you that not everyone gains weight on Celexa.
Before I went on Celexa when I was 21 I weighed 114 lbs. I was a stress monkey...always worried and stressed and anxious. Then I went on Celexa and started having more of an appetite. I started really craving food and also discovered beer/cocktails. I was 21 so I was finally allowed to drink. I only drank on the weekends with friends but that definitely adds some calories. I topped out at 155 lbs when I was 24. I quit taking it and lost a little weight.
I did lose weight though when I would diet and exercise on Celexa. I did Jenny Craig for 2 weeks and dropped 8 lbs while on Celexa so you can do it ;o) I think it is more the cravings and lazy feeling you get while on it.
I just found this site, so this is why my addition to this thread is so late.
Anyhow,I have had the same troubles as "Fearfactor" on Celexa.
I've been on Celexa for 7 years.... Yes, 7 years. (Before that, I was on Zoloft).
My Doc put me on Celexa because I regularly suffer from Depression and Anxiety (with a sprinkle of Panic Attacks).
I also suffer from Graves Desease (a thyroid disorder), so between the Celexa and slower metabolism due to my thyroid condition, I've put on weight, and I feel just terrible about it.
I've been thin my whole life, therefore, when I began on SSRIs (about 10 yrs ago) it broke my heart. For me, YES...I gained weight on both Zoloft and Celexa. The thyroid condition came later, & that just made it worse.
Anyhow, when I started on Zoloft I lost weight, but almost immediately,I began to gain weight, and gain and gain....
Then the hyperthyroidism started and I lost the weight (and some). I had the "dye procedure" done on my thyroid, and then I was placed on man-made thyroid hormones due to hypothyroidism. Then the weight gain started again . My Doc then switched me to Celexa. I began to gain more weight, and more.... And this is where I'm at now.
Like "fearfactor", I too am married, and the weight gain has surely affected my sex life because when I feel fat, I don't feel very sexy anymore,etc.
Anyhow, I'd like to go off the Celexa, because of the weight issue (& the extreme fatigue it causes) , but I'm scared I'll get even more Depressed. By the way, I still get Depressed on Celexa, just not as much as when I'm off of it. I just don't want my Doc to 'up' the dose, for fear of even more fatique and weight gain, so I say nothing to him.
When I'm this fat, I'm Depressed because of it, so I suppose either way, I'm going to be Depressed...Example:
OFF CELEXA= Depressed but not fat...OR...
To be ON CELEXA= Fat and not as Depressed.
Wow, great choices,huh?
PS: Another thing I've noticed, (but not sure if the Celexa is the culprit), is a mild form of OCD that I've had gotten ever since getting on Celexa. One more reason why I don't like Celexa.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.